Cold/Wind Chill, Kittson
- When
- January 21, 3:00 PM CST to January 22, 4:24 AM CST
- Where
- Kittson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Surface high pressure built into central North Dakota, with a tight pressure gradient over northwest Minnesota. Northwest winds at 10 to 20 mph and temperatures from 15 below to 25 below zero created wind chills around 40 below zero.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Surface high pressure built into central North Dakota, with a tight pressure gradient over northwest Minnesota. Northwest winds at 10 to 20 mph and temperatures from 15 below to 25 below zero created wind chills around 40 below zero. Baudette posted the coldest wind chill, at -42 degrees below zero. Roseau had the coldest morning temperature (on the 22nd), at 22 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 21, 2:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CST WED JAN 21 2004 .SHORT TERM... ARCTIC FRONT HAS SWEPT THROUGH REGION TODAY...WITH TEMPERATURES FALLING THROUGH THE REGION. MODELS IN OVERALL GOOD AGREEMENT AND WILL SIDE WITH GFS WHICH HAS A BETTER HANDLE ON QPF FIELDS OF LATE. FOR TONIGHT...SFC GRADIENT REMAINS MOST OF NIGHT FOR MOST OF AREA...ESPECIALLY IN NORTHWEST MN. WIND CHILL READINGS ARE ALREADY CLOSE TO WARNING CRITERIA FOR THE NORTH AND WILL ISSUE WARNING FOR NORTH TONIGHT AND ADVISORY FOR SOUTH. EVENING CREW MAY BE ABLE TO CANCEL OR DOWNGRADE WARNING IF WINDS SUBSIDE QUICKLY THIS EVENING. IN ADDITION...SOME BLOWING SNOW EXPECTED THIS EVENING SO WILL MENTION. FOR TOMORROW...REGION WILL BE IN BETWEEN SYSTEMS AS HIGH PRESSURE QUICKLY SHIFTS EAST...WITH TEMPS STRUGGLING BELOW ZERO IN ALL BUT FAR WEST. CLOUDS WILL INCREASE QUICKLY FROM WEST TO EAST BY AFTERNOON WITH A CHANCE FOR LIGHT SNOW IN DVL AREA BY AFTERNOON. WARM ADVECTION WILL OVERSPREAD ENTIRE REGION THU NIGHT...WITH A CHANCE FOR LIGHT SNOW. TEMPS SHOULD SLOWLY RISE OVERNIGHT WITH CLOUDS AND SNOW CHANCES. BAROCLINIC ZONE REMAINS PARKED OVER REGION FRI/SAT...WITH PERIODIC CHANCES FOR LIGHT SNOW. A BRIEF DRY TIME IS EXPECTED SAT AFTERNOON INTO THE EVENING...WITH ANOTHER SYSTEM FOR SUNDAY POSSIBLE. EXTENDED (SUN-WED)... COLD PATTERN TO REMAIN IN PLACE...ALTHOUGH MODEL VARIABILITY IS MORE THAN IN PAST DAYS. SOME TYPE OF SFC LOW WILL DEVELOP OVER THE CENTRAL OR NORTHERN ROCKIES SATURDAY...WITH ENERGY MOVING INTO THE PLAINS SUNDAY AND MONDAY. SOME DISAGREEMENT IN HOW FAR NORTH LOW WILL TRACK...WITH ECMWF SLOWER AND FARTHER NORTH TAKING LOW TO NRN MN BY 12Z TUESDAY. THIS IS THE ODD MODEL OUT ON THIS. CANADIAN AND GFS TAKE LOW DEVELOPMENT MUCH FARTHER SOUTH WHICH APPEARS REASONABLE...THOUGH THEY DO HAVE INVERTED TROUGH NORTH FROM SYSTEM INTO ERN DAKOTAS AND MINNESOTA SUNDAY INTO EARLY MONDAY. WILL MAINTAIN POPS SUNDAY FOR -SN AND ADD IT FOR NW/WCNTRL MN FOR MONDAY MORNING. 00Z GFS SEEMS TOO BOLD IN DROPPING POLAR VORTEX OVER NRN ND BY WEDNESDAY. PREFER 06Z GFS WHICH LIKE ENSEMBLES KEEP POLAR VORTEX OVER NRN MANITOBA. EITHER WAY IT WILL BE COLD BUT MEX MOS OFF 00Z GFS MAY BE TOO COLD. THUS WENT CLOSE TO HPC GUIDANCE FOR DAYS 4-7 FOR TEMPS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WIND CHILL WARNING TONIGHT FOR NORTHEAST NORTH DAKOTA...WIND CHILL ADVISORY TONIGHT REST OF EASTERN ND. MN...WIND CHILL WARNING TONIGHT NORTHWEST MINNESOTA...WIND CHILL ADVISORY TONIGHT WEST CENTRAL MN. && KELLENBENZ/RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 700 AM CST WED JAN 21 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 700 AM CST WED JAN 21 2004 ...GUSTY NORTHWEST WINDS WILL BRING IN COLDER AIR TODAY AS WELL AS BLOWING AND DRIFTING SNOW... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY A BRISK NORTHWEST WIND WILL BRING ARCTIC AIR INTO THE REGION TODAY. WIND CHILL TEMPERATURES WILL FALL TO 25 TO 40 BELOW ZERO IN THE NORTH THIS MORNING AND TO THE SOUTHERN PART OF OF THE RED RIVER VALLEY THIS AFTERNOON. ALSO WITH WITH THE INITIAL SURGE OF COLD AIR...VISIBILITIES WILL FALL TO NEAR ZERO WITH BLOWING SNOW FOR A COUPLE HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STORM SYSTEM WILL MOVE ACROSS SOUTH DAKOTA AND MAY PRODUCE SIGNIFICANT SNOW ACROSS THE SOUTHERN RED RIVER VALLEY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR VISIBILITY REPORTS TODAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) HOPPES
The national radar mosaic for the moment the first event began.
12 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382807, 5382808, 5382809, 5382810, 5382811, 5383887, 5383888, 5383889, 5383890, 5383891, 5383892, 5383893.